Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 239, NWS Paducah, KY

July 1, 2012Gibson County, Posey County, Indiana; 4 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 1, 2012, 4:42 PM CDT for Gibson County, Posey County, Indiana; 4 counties in Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 4:42 PM CDT (21:42 UTC)
Expired
Jul 1, 2012, 5:15 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Gibson County, IN, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 19 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:50 PM CDTHAIL 0.88Keensburg, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KPAH 012142
SVRPAH
ILC047-185-191-193-INC051-129-012215-
/O.NEW.KPAH.SV.W.0239.120701T2142Z-120701T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDWARDS COUNTY IN SOUTHEAST ILLINOIS...
  SOUTHERN WABASH COUNTY IN SOUTHEAST ILLINOIS...
  SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...
  WEST CENTRAL GIBSON COUNTY IN SOUTHWEST INDIANA...
  NORTH CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA...

* UNTIL 515 PM CDT.

* AT 439 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF GRAYVILLE...OR 9 MILES
  SOUTHWEST OF ALBION...MOVING EAST AT 10 MPH. A SECOND STORM WAS    
  LOCATED NEAR KEENSBURG...ALSO MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ALBION...GRAYVILLE...BROWNS...KEENSBURG AND BELLMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3840 8773 3820 8780 3823 8819 3842 8819
TIME...MOT...LOC 2142Z 275DEG 9KT 3827 8812
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
653 
WWUS53 KPAH 012156
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT SUN JUL 1 2012

ILC191-193-INC129-012205-
/O.CAN.KPAH.SV.W.0239.000000T0000Z-120701T2215Z/
WAYNE IL-WHITE IL-POSEY IN-
456 PM CDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS...AND NORTHEASTERN WHITE COUNTY IN SOUTHEAST
ILLINOIS...AND NORTH CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3840 8773 3822 8779 3823 8780 3823 8785
      3824 8798 3826 8799 3825 8808 3826 8811
      3841 8806
TIME...MOT...LOC 2155Z 250DEG 6KT 3834 8786

$$

ILC047-185-INC051-012215-
/O.CON.KPAH.SV.W.0239.000000T0000Z-120701T2215Z/
WABASH IL-EDWARDS IL-GIBSON IN-
456 PM CDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EDWARDS AND SOUTHERN WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND WEST
CENTRAL GIBSON COUNTY IN SOUTHWEST INDIANA UNTIL 515 PM CDT...

AT 452 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MOUNT 
CARMEL...MOVING EAST AT 5 MPH. SPOTTERS REPORTED QUARTER SIZE HAIL 
IN KEENSBURG WITH THIS STORM.

LAT...LON 3840 8773 3822 8779 3823 8780 3823 8785
      3824 8798 3826 8799 3825 8808 3826 8811
      3841 8806
TIME...MOT...LOC 2155Z 250DEG 6KT 3834 8786
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 1, 3:22 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT SUN JUL 1 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 223 PM CDT SUN JUL 1 2012

TSTMS ERUPTED THIS AFTERNOON ACROSS PARTS OF SRN IL AND ADJACENT
SERN MO ALONG A LOW LEVEL CONVERGENCE BOUNDARY ASSOCIATED WITH A
WEAK SFC TROF. THIS ACTIVITY WAS ALSO BEING ASSISTED BY A SUBTLE MID
LEVEL SHRTWV MOVING BY ON THE PERIPHERY OF THE RIDGE OVER THE PAH
FORECAST AREA. HOT SFC TEMPS AND DRY ADIABATIC LAPSE RATES WILL
CONTINUE TO CONTRIBUTE TO UNSTABLE CONDITIONS THROUGH THE
AFTERNOON...WITH 2000 TO 3000 J/KG CAPES EVIDENT. ISOLATED STORMS
MAY BE ABLE TO REACH SEVERE LEVELS FOR A FEW HOURS THIS AFTERNOON.
SOME SHOWERS/TSTMS MAY LINGER OVER SWRN IND INTO THE EVENING.

THE NAM MODEL SEEMED TO PREDICT THE LOCATION OF THIS CONVECTION
PRETTY WELL. ITS MOS TEMPS HAVE BEEN VERIFYING QUITE WELL TOO.
HOWEVER...THE 12Z/18Z NAM IS PREDICTING ANOTHER FLARE-UP OF CONVECTION
EARLY ON MON IN NRN PARTS OF THE AREA. OTHER MODEL GUIDANCE DOES
NOT NECESSARILY SHOW THIS. IT WOULD SEEM MORE LIKELY TO HAVE DEEP
MOIST CONVECTION MORE TOWARD THE PEAK HEAT OF THE DAY ON MON...BUT
MOSTLY IN THE NERN QUADRANT...FURTHER AWAY FROM THE RIDGE AND
CLOSER TO THE FASTER FLOW ALOFT. STILL...THE PROBABILITY OF
GETTING WET AT ANY ONE LOCATION WILL BE QUITE SMALL.

TUE...THE WEAKNESS IN THE MID LEVEL RIDGE ACROSS THE SRN CONUS WILL
BE ENHANCED BY A SHRTWV IN THE NRN STREAM FLOW. LOW LEVEL FLOW
WILL CONTINUE TO BE MOIST...CONTRIBUTING TO UNSTABLE CONDITIONS
AND POSSIBLE SHOWERS AND TSTMS ACROSS A WIDER SWATH OF THE PAH
FORECAST AREA. STILL...POPS WILL BE IN THE 20 PERCENT RANGE FOR
NOW...DIMINISHING WEST TO EAST INTO TUE NIGHT AS UPPER LEVEL
ENERGY MOVES TO THE EAST. TEMPS SHOULD BE A LITTLE COOLER BY
TUE...THUS THERE ARE NO PLANS ATTM TO EXTEND THE CURRENT
EXCESSIVE HEAT WARNING BEYOND MON.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 223 PM CDT SUN JUL 1 2012

WILL STICK CLOSER TO THE ECMWF IN THE LONG TERM...GIVEN ITS
PERSISTENCE WITH THE POSITIONING OF THE RIDGE AND BEST
MOISTURE...MAINLY TO OUR EAST AND SOUTH. TEMPERATURES WILL CONTINUE
TO RUN HOT AND AROUND THE 100 DEGREE MARK. CANNOT RULE OUT SOME
ISOLATED CONVECTION WEDNESDAY MAINLY OVER EAST SECTIONS. AFTER THAT
CHANCES ARE JUST TOO LOW TO INCLUDE AT THIS TIME. IF THERE WERE TO
BE ANY ACTIVITY...IT WOULD LIKELY BE OVER FAR SOUTHERN AND EASTERN
SECTIONS OF THE CWFA...BASED ON WHERE THE ECMWF PLACES A LITTLE
BETTER MOISTURE. GIVEN THE PERSISTENT NATURE OF THE HEAT...IT IS
POSSIBLE ADDITIONAL HEAT HEADLINES WILL BE NEEDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 223 PM CDT SUN JUL 1 2012

ISOLATED CONVECTION WAS OCCURRING THIS AFTERNOON AND SHOULD
CONTINUE INTO THE EVENING. PROBS TOO LOW TO INCLUDE AT TAF SITES
AT THIS TIME. A WEAK SURFACE TROF ACROSS THE AREA MAY RESULT IN
VARIABLE WINDS. SPEEDS SHOULD BE LESS THAN 10 KTS...LIGHT TONIGHT.
AS FAR AS SKY CONDITION...WILL HAVE A FEW MID AND HIGH CLOUDS IN
THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.

&&

SHORT TERM...DB
LONG TERM....CN
AVIATION...CN
Hazardous weather outlook, Jul 1, 2:23 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SUN JUL 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
223 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.
REFER TO THE WARNING PRODUCT FOR DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ACROSS PARTS OF
THE REGION...ESPECIALLY FROM SOUTHEAST MISSOURI...INTO SOUTHERN
ILLINOIS AND WEST KENTUCKY. A FEW STRONG OR ISOLATED SEVERE
STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS WILL BE HAIL
AND LOCALLY STRONG WIND GUSTS. MOVEMENT WILL BE VERY SLOWLY EAST
5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH
MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FROM MONDAY THROUGH
WEDNESDAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE CHANCE
IS VERY LOW...AND COVERAGE WOULD BE RATHER LIMITED SHOULD ACTIVITY
DEVELOP. THUS NO RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING
EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY
EVENING.

In the hours before

Local storm report, Jul 1, 4:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             5 S CARMI               38.01N 88.17W
07/01/2012  E0.88 INCH       WHITE              IL   TRAINED SPOTTER

            ALSO 50 TO 60 WIND GUSTS...ESTIMATED.

&&

CW
Local storm report, Jul 1, 4:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             TUNNEL HILL             37.52N 88.84W
07/01/2012  M1.00 INCH       JOHNSON            IL   TRAINED SPOTTER

            OFF AND ON WITHIN THE LAST 15 MINUTES.

&&

DB
Local storm report, Jul 1, 4:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 W PERRYVILLE          37.73N 89.91W
07/01/2012                   PERRY              MO   BROADCAST MEDIA

            SHED DAMAGED NEAR PERRY COUNTY COMMUNITY LAKE NEAR COUNTY
            ROAD 701. TIME APPROXIMATE.

&&

CW
Local storm report, Jul 1, 4:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TUNNEL HILL             37.52N 88.84W
07/01/2012  E1.00 INCH       JOHNSON            IL   TRAINED SPOTTER

&&

DLL
Local storm report, Jul 1, 4:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     CUTLER                  38.03N 89.57W
07/01/2012                   PERRY              IL   TRAINED SPOTTER

            DOWNED POWER POLES IN CITY LIMITS WITH POWER OUTAGES AND
            1 INCH HAIL

&&

DLL
Local storm report, Jul 1, 4:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             TUNNEL HILL             37.52N 88.84W
07/01/2012  E2.00 INCH       JOHNSON            IL   TRAINED SPOTTER

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:54 PM CDTSevere Thunderstorm WarningPAHPosey36 min
Jul 1, 4:14 PM CDTSevere Thunderstorm WarningPAHGibson, Posey31 min
Jul 1, 5:00 PM CDTSevere Thunderstorm WarningPAHGibson30 min
Jul 1, 5:29 PM CDTSevere Thunderstorm WarningPAHGibson31 min
Jul 1, 5:37 PM CDTSevere Thunderstorm WarningPAHPike23 min
Jul 1, 2:15 PM CDTSevere Thunderstorm WarningPAHGallatin30 min
Jul 1, 2:30 PM CDTFlash Flood WarningPAHGallatin2 hr
Jul 1, 2:44 PM CDTSevere Thunderstorm WarningPAHGallatin31 min
Jul 1, 2:56 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline34 min
Jul 1, 3:02 PM CDTSevere Thunderstorm WarningPAHWilliamson28 min
Jul 1, 3:12 PM CDTSevere Thunderstorm WarningPAHGallatin33 min
Jul 1, 3:15 PM CDTSevere Thunderstorm WarningPAHJohnson30 min
Jul 1, 3:27 PM CDTSevere Thunderstorm WarningPAHWhite33 min
Jul 1, 3:30 PM CDTSevere Thunderstorm WarningPAHWilliamson30 min
Jul 1, 3:37 PM CDTSevere Thunderstorm WarningPAHGallatin23 min
Jul 1, 3:41 PM CDTSevere Thunderstorm WarningPAHJohnson49 min
Jul 1, 3:57 PM CDTSevere Thunderstorm WarningPAHJohnson33 min
Jul 1, 3:58 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson32 min
Jul 1, 4:17 PM CDTSevere Thunderstorm WarningPAHPerry18 min
Jul 1, 4:29 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson31 min
Jul 1, 4:42 PM CDTFlash Flood WarningPAHJohnson, Williamson2 hr
Jul 1, 4:45 PM CDTSevere Thunderstorm WarningPAHFranklin30 min
Jul 1, 5:04 PM CDTSevere Thunderstorm WarningPAHFranklin26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.